FDA: Oral numbing medicine for babies may cause serious injury, even death

baby

The Food and Drug Administration issued a warning against using over-the-counter oral numbing medications in children and babies.

The gum-numbing medications contain local anesthetic ingredient’s that can lead to overdoses, causing serious injury in teething babies and toddlers, and may even lead to death, officials said.

Symptoms of overdosing include confusion, jitterness, shaking, seizures, falling asleep too easily, vision problems and vomiting.  In a public health alert issued this week the FDA advises parent to go with a non-toxic approach including cool teething rings or clean cold washcloth’s for chewing.

The FDA is now requiring a warning label to be included on all over-the-counter oral numbing products.

7 comments

  • Julie

    Is it really that hard to do additional research if this applies to you? It is not media creating fear. Directly from the FDA website:
    Safety Announcement
    [6-26-2014] The U.S. Food and Drug Administration (FDA) warns that prescription oral viscous lidocaine 2 percent solution should not be used to treat infants and children with teething pain. We are requiring a new Boxed Warning, FDA’s strongest warning, to be added to the drug label to highlight this information. Oral viscous lidocaine solution is not approved to treat teething pain, and use in infants and young children can cause serious harm, including death.

    Health care professionals should not prescribe or recommend this product for teething pain. Parents and caregivers should follow the American Academy of Pediatrics’ recommendations for treating teething pain:
    Use a teething ring chilled in the refrigerator (not frozen).
    Gently rub or massage the child’s gums with your finger to relieve the symptoms.

    Topical pain relievers and medications that are rubbed on the gums are not necessary or even useful because they wash out of the baby’s mouth within minutes. When too much viscous lidocaine is given to infants and young children or they accidentally swallow too much, it can result in seizures, severe brain injury, and problems with the heart. Cases of overdose due to wrong dosing or accidental ingestion have resulted in infants and children being hospitalized or dying.
    In 2014, FDA reviewed 22 case reports of serious adverse reactions, including deaths, in infants and young children 5 months to 3.5 years of age who were given oral viscous lidocaine 2 percent solution for the treatment of mouth pain, including teething and stomatitis, or who had accidental ingestions. In addition to the Boxed Warning, we are requiring revisions to the Warnings and Dosage and Administration sections of the drug label to describe the risk of severe adverse events and to include additional instructions for dosing when the drug is prescribed for approved uses.
    FDA is also encouraging parents and caregivers not to use topical medications for teething pain that are available over the counter (OTC) because some of them can be harmful. We advise following the American Academy of Pediatrics’ recommendations listed above to help lessen teething pain.

    FDA previously communicated about safety concerns related to use of OTC topical benzocaine teething preparations. In 2011, we warned that using OTC benzocaine gels for teething or mouth pain can cause a rare but serious condition called methemoglobinemia. This condition results in a large decrease in the amount of oxygen carried through the blood. It is life-threatening and can result in death (see Drug Safety Communication on OTC benzocaine gels and liquids). FDA has continued to receive reports of methemoglobinemia in infants and children associated with OTC benzocaine gels and liquids since the 2011 warning was issued. OTC benzocaine gels and liquids are sold under different brand names such as Anbesol, Hurricaine, Orajel, Baby Orajel, Orabase, and various store brands.

  • Kristen

    Is this a legitimate news source? Surely journalists know better than to add an apostrophe before an s for plural words.

  • Rik

    All this tells me is that there are some Parents in the US that shouldn’t be having children… IF after several warnings from GOVERNMENT Agencies about the dangers of these medications and the effects of an overdose can have then these parents shouldn’t be having children… if they don’t have the common sense to read the label on the medication then how are they meant to raise a child to do the same, if they cause that same child to overdose on a teething gel??

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s